Search
  • Mary Clark

Serotonin syndrome / serotonin toxicity and the dangers of self-supplementation


In clinic, l will always check for herb-drug interactions before prescribing. This includes supplements too. I am a trained herbalist but I would prefer to be overly cautious and take a little longer to make a recommendation, rather than miss an interaction. I spend many hours talking to patients about their medication and what supplements they may be taking. I delve into the ingredients and do what l can to inform and educate. Many of my patients will even bring their self-prescribed supplements in for me to look over. They want to make sure that the supplements are still appropriate and applicable to their health concern and not harmful in any way.


Although this is not my area of expertise, as in, I am not a psychiatrist or medical doctor, I feel compelled to talk a little about serotonin syndrome. Unfortunately, the impetus for my post is the result of a patients experience with another practitioner, but my message does apply to individuals who take a selective serotonin reuptake inhibitor (SSRI) and are considering self-supplementation.


SSRIs


So, let’s chat about SSRIs. SSRIs are commonly prescribed for treating depression, generalized anxiety disorder, panic disorder, social anxiety disorder, posttraumatic stress disorder as well as obsessive compulsive disorder. Many patients feel like their SSRI has helped take the edge off their depression, anxiety or disorder and has allowed them to cope better with life and feel like their old selves again. Patients have often told me that their SSRI has ameliorated their discomfort and has supported them while they navigated therapy and worked through some of their worries and concerns. SSRIs can be incredibly powerful and sometimes even lifesaving.


Unfortunately, some patients will continue to struggle despite taking an SSRI and seek alternative assistance. My message today is, if you are taking an SSRI, please check in with your medical provider before adding any supplements to your daily regime. Many herbalists will do their due diligence and routinely ensure that there are no herb-drug interactions. When taken appropriately and with guidance, herbs and supplements can make a significant difference to an individual’s wellbeing. However, in some circumstances they are far from benign and can be harmful.


So, you may ask what is serotonin syndrome?


Research published in the Canadian Pharmacist Journal (2018) describes it as follows:


“Although commonly called serotonin syndrome, serotonin toxicity is a more accurate term, since toxicity presents on a spectrum rather than as a defined set of symptoms (i.e., a syndrome). Serotonin toxicity is a drug-induced condition caused by too much serotonin in synapses in the brain. It begins within hours to 1 day of starting a new serotonin-elevating drug or increasing a dose of a serotonin-elevating agent and can be quickly fatal if untreated. Therapeutic doses of a single drug are unlikely to cause toxicity. Serotonin toxicity is dose related and most often happens when 2 drugs that increase serotonin in the brain are used together, especially if they increase serotonin in different ways. Most cases do not require active medical intervention but can be managed by stopping the drug and reducing the dose. Cases that result in hospitalization are rare and occur almost exclusively when a monoamine oxidase inhibitor (MAOi) is used with a selective serotonin reuptake inhibitor (SSRI), serotonin and norepinephrine reuptake inhibitor (SNRI) or another MAOi.”


The research further outlines a list of signs and symptoms of serotonin toxicity:


Neuromuscular:

Tremor, Hyperreflexia (increased reflexes), Clonus (rhythmic muscle spasms that can be spontaneous, inducible and/or ocular)


Autonomic:

Mydriasis (dilated pupils), Diaphoresis (sweating), Tachycardia (increased heart rate), Tachypnea (increased breathing rate)


Mental status:

Agitation, Excitement, Restlessness, Confusion, Delirium


The research also provided a list of pharmaceuticals and supplements that can increase serotonin and should be used with caution and under direct medical supervision or avoided entirely. This list is not exhaustive.


The supplements that concerned me in my patient’s case were St. John’s wort, 5-HTP (serotonin), SAMe (S-adenosyl-L-methionine). They are great supplements and can be incredibly effective, but when a person is taking an SSRI, they are dangerous.


Others pharmaceuticals and supplements include:


Monoamine oxidase inhibitors:

Isocarboxazid, Isoniazid, Phenelzine, Tranylcypromine, Linezolid, Selegiline, Rasagiline, Moclobemide, Methylene blue, Metaxalone.


Serotonin reuptake inhibitors:

Selective serotonin reuptake inhibitors: citalopram, escitalopram, paroxetine, sertraline, fluvoxamine, fluoxetine

Serotonin norepinephrine reuptake inhibitors: venlafaxine, desvenlafaxine, duloxetine

Tricyclic antidepressants: clomipramine, imipramine

Narcotics and pain medications: tramadol, meperidine, methadone, fentanyl

Dextromethorphan

Chlorpheniramine, brompheniramine


Serotonin releasers:

Ecstasy (MDMA), Amphetamine


Serotonin precursor:

L-tryptophan


I hope that many of you find this post helpful and informative. As always, please reach out to your primary care provider, psychiatrist or health practitioner before supplementing.


https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6141939/


#raleighhwc #SSRI #serotonin #raleighhealthandwellness #serotonintoxicity #depression #anxiety #serotoninsyndrome


13 views
 

©2019 by Raleigh Health & Wellness Center.